Alert archive / Montana / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 20, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 10, 2016, 3:45 PM MDT for Cascade County, Chouteau County, Fergus County, Montana. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2016, 3:45 PM MDT (21:45 UTC)
- Expired
- Jun 10, 2016, 4:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Cascade County, MT, Chouteau County, MT, Fergus County, MT
The radar
The Great Falls radar (KTFX), 71 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 4:05 PM MDT | HAIL 1 | Geraldine, MT | |
| Jun 10, 4:38 PM MDT | HAIL 1.75 | 3 Se Square Butte, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 3:06 PM MDT | Severe Thunderstorm Watch | SPC | 11 hr |
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.8 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2289 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
463
WUUS55 KTFX 102145
SVRTFX
MTC013-015-027-102230-
/O.NEW.KTFX.SV.W.0020.160610T2145Z-160610T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 PM MDT FRI JUN 10 2016
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHOUTEAU COUNTY IN NORTH CENTRAL MONTANA...
NORTHEASTERN CASCADE COUNTY IN CENTRAL MONTANA...
NORTHWESTERN FERGUS COUNTY IN CENTRAL MONTANA...
* UNTIL 430 PM MDT
* AT 344 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES
SOUTHEAST OF HIGHWOOD...OR 21 MILES SOUTH OF FORT BENTON...MOVING
NORTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. THIS STORM HAS
A HISTORY OF PRODUCING SEVERE HAIL IN CASCADE COUNTY.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* LOCATIONS IMPACTED INCLUDE...
GERALDINE...HIGHWOOD...SHONKIN AND SQUARE BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
LAT...LON 4741 11081 4760 11086 4787 10993 4749 10983
TIME...MOT...LOC 2144Z 244DEG 38KT 4751 11059
HAIL...1.75IN
WIND...70MPH
$$
MARTIN1 follow-up statement
383
WWUS55 KTFX 102216
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
416 PM MDT FRI JUN 10 2016
MTC013-102225-
/O.CAN.KTFX.SV.W.0020.000000T0000Z-160610T2230Z/
CASCADE MT-
416 PM MDT FRI JUN 10 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CASCADE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA, THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL MONTANA.
LAT...LON 4745 11049 4763 11061 4787 10993 4749 10983
TIME...MOT...LOC 2215Z 240DEG 41KT 4764 11015
$$
MTC015-027-102230-
/O.CON.KTFX.SV.W.0020.000000T0000Z-160610T2230Z/
CHOUTEAU MT-FERGUS MT-
416 PM MDT FRI JUN 10 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR SOUTHEASTERN CHOUTEAU AND NORTHWESTERN FERGUS COUNTIES...
AT 415 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GERALDINE...OR
26 MILES SOUTHEAST OF FORT BENTON...MOVING NORTHEAST AT 45 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
LOCATIONS IMPACTED INCLUDE...
GERALDINE...SHONKIN AND SQUARE BUTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
LAT...LON 4745 11049 4763 11061 4787 10993 4749 10983
TIME...MOT...LOC 2215Z 240DEG 41KT 4764 11015
HAIL...1.75IN
WIND...70MPH
$$
MARTINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 2:22 PM MDT, 1 hour 23 minutes earlier.
Area forecast discussion, Jun 10, 2:22 PM MDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 222 PM MDT FRI JUN 10 2016 .DISCUSSION... THIS AFTERNOON THROUGH SUNDAY EVENING... Latest analysis shows circulation center and axis of Pacific upper-level trof has reached the WA/OR coast and is expected to make somewhat slow but steady progress eastward overnight. Moist southwest flow aloft along the leading edge of the trof combined with easterly surface winds bringing low-level moisture have set the stage for another round of thunderstorms this aftn/eve across central MT. Most parameters (CAPE, 0-6km wind shear, lifted index etc.) are well within the range for strong to severe storms, but will have to break the shallow low-level inversion that was still evident on the special balloon sounding we did at midday. We still expect that break to occur, but it may be later this aftn or early eve. Additional support for severe weather will come from the arrival of stronger jet stream winds (100-115 mph) now through this evening. Morning forecast models did shift the jet's core (115-125mph) to the west side of the Divide from earlier runs, so jet's contribution in our area may be reduced, but should be sufficient to help boost some storm development. Models continue to indicate slow approach of a surface cold front from the Pacific system, LCL not making it east of the Rocky Mtn Front until mid-late evening as cold air push behind it is not particularly strong. That may help storms persist a bit longer in our region as unstable conditions persist ahead of the front. Most convective activity will dissipate across the central counties by midnight, but scattered showers and a few storms will linger along the Hiline through the overnight hours. Southwest flow aloft continues on Sat as the trof axis moves to the ID Panhandle, so most locations will see another round of showers and some thunderstorms Sat aftn. With less instability behind the front, best chances for severe storms move to eastern MT tomorrow, and we'll see more of the short-lived, pulse-type storms with only marginal threat for gusty outflow winds and small hail. The trof axis finally reaches our area on Sun, bringing mostly dry conditions. Forecast on track for cooler temps through the weekend with highs in the upper 60s to low 70s on Sat/Sun. Waranauskas SUNDAY NIGHT THROUGH FRIDAY...A somewhat dry and breezy westerly flow aloft will move into the forecast area Sunday night into Monday. The resulting downsloping winds will keep North Central Montana dry through this period, but a disturbance will keep a chance of showers and thunderstorms over Southwest Montana. A low pressure center will then move out of the Gulf of Alaska and south along the Pacific Coast Tuesday through Wednesday. The resulting moist and unstable southwest flow aloft over Montana will bring a good chance of showers and thunderstorms to the forecast area during this time. Temperatures may cool enough to cause minor snow accumulation above mountain pass level, but significant impacts are unlikely. A high pressure ridge will then amplify over the central United States, which will shift the flow a bit farther west and focus the bulk of the showers/storms more so over Western Montana for Thursday into Friday. Temperatures will not fluctuate much during the period. Slightly above normal temperatures will fall to slightly below normal through Wednesday, but they will warm back above normal by Friday as the high pressure ridge builds into the area. Coulston && .AVIATION... UPDATED 1810Z. A Pacific cold front and upper level disturbance will move through the region late this afternoon/overnight. Expect widespread shower/thunderstorms to develop mainly north of I90. Some storms will produce strong winds/large hail. The storms griddle exit the Havre region by 10z Saturday. Expect VFR conditions across the region generally after 12z Sat. Brusda && .PRELIMINARY POINT TEMPS/POPS... GTF 54 67 44 71 / 30 30 20 10 CTB 51 65 40 66 / 70 20 10 0 HLN 58 67 47 72 / 30 40 30 10 BZN 53 69 44 71 / 20 40 30 20 WEY 48 61 39 61 / 10 40 30 20 DLN 53 66 43 69 / 20 50 30 10 HVR 55 72 47 72 / 60 40 20 0 LWT 54 67 46 70 / 30 40 40 10 && .TFX WATCHES/WARNINGS/ADVISORIES... None. && weather.gov/greatfalls
In the hours before
Local storm report, Jun 10, 12:06 PM MDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREAT FALLS MT
1206 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 8 S HAVRE 48.43N 109.68W
06/09/2016 E1.50 INCH HILL MT PUBLIC
ESTIMATED QUARTER TO ABOUT PING PONG SIZE HAIL...NEAR
BEAVER CREEK PARK.
&&
CORRECTED EVENT...REMARKS
BRUSDASpecial weather statement, Jun 10, 3:03 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 303 PM MDT FRI JUN 10 2016 MTZ012-013-050-102145- CASCADE MT-JUDITH BASIN MT-CHOUTEAU MT- 303 PM MDT FRI JUN 10 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CHOUTEAU... NORTHEASTERN CASCADE AND NORTHERN JUDITH BASIN COUNTIES UNTIL 345 PM MDT... AT 303 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BELT...OR 12 MILES SOUTHEAST OF GREAT FALLS...MOVING EAST AT 55 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BELT...HIGHWOOD...TRACY...SAND COULEE...SHONKIN...STOCKETT... CENTERVILLE AND ARMINGTON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4731 11121 4744 11129 4778 11040 4747 11019 TIME...MOT...LOC 2103Z 248DEG 47KT 4741 11106 MARTIN
Local storm report, Jun 10, 3:24 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
324 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM HAIL STOCKETT 47.36N 111.16W
06/10/2016 E1.00 INCH CASCADE MT AMATEUR RADIO
&&
MLSLocal storm report, Jun 10, 3:43 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
343 PM MDT FRI JUN 10 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 8 N HELENA 46.72N 112.00W
06/10/2016 M51 MPH LEWIS AND CLARK MT MESONET
51 MPH WIND GUST AT THE HELENA RAWS. TIME OF EVENT IS
ESTIMATED.
&&
BRUSDAThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:03 PM MDT | Special Weather Statement | TFX | Chouteau | 42 min |
| Jun 10, 3:20 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 25 min |
| Jun 10, 4:08 PM MDT | Special Weather Statement | TFX | Glacier | 37 min |
| Jun 10, 4:21 PM MDT | Special Weather Statement | TFX | Cascade | 39 min |
| Jun 10, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Chouteau, Fergus | 60 min |
| Jun 10, 4:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 38 min |
| Jun 10, 4:42 PM MDT | Tornado Warning | TFX | Chouteau, Fergus | 33 min |
| Jun 10, 5:14 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus, Judith Basin | 46 min |
| Jun 10, 5:17 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 43 min |
| Jun 10, 5:19 PM MDT | Special Weather Statement | TFX | Cascade | 26 min |
| Jun 10, 5:39 PM MDT | Special Weather Statement | TFX | 36 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.